I have battled with my Bipolar for 15 years. Twice in my life I was miss diagnosed and give medication for depression or anxiety which both made me worse . When I went extremly manic after being prescribed medication for aniexty I was then prescribed Valpro and olanzapene. I stayed on these for a year as dirrected and basically lost that year of my life to them. I couldnt do any everyday task, I was numb had no energy at all I couldn;t even climb stairs. It affected my memory and I put on 20kgs. I has taken me another 2 years to work through and find my personality again while battling all the fears that come from being in a coma on valpro. That is the short version, I will never take Valpro again but have used olanzapine to stablize myself when I was coming of the valpro. I have also used diazapan rarely if I cant slow my thoughts down, but never long term or for days in a row. I have been under pscologist for over a year now and this has been working very well. i am working full time and have two children and very loving and wonderful parnter but stil battle energy levels. I would say lack of energy is the main contributing factor to alot of my behavioural issues and mental anxiety. It is very difficult to get up out of bed sometimes and completing every day tasks such as cooking and general cleaning is almost impossible and I have to battle with that which adds extra pressures and makes it more difficult for me to keep not only stable but to move forward and tackle other worries etc. I work hard every minute to better myself and stablise myself. But this can be very tireing. Approx 6 months ago my GP suggested I take Duromine for my weight issues. I was 96kg and only 160cm (20kg due to 2years ago Valpro) I was excerising (walking) and eating well but the pressure of my weight and thelack of energy was taking its toll and making this another battle to fight. He suggested a short term program with duromine, I looked it up and found alot of people went fast on this and was weary but he suggested we take it slow and see what happens.
I was on 15mg for 4 weeks then we up the dose every 2 months approx
On duromine I felt normal for the first time in years. I was aware of going to fast so I was watchfull about that but didn't have any problems with speed like symptoms. I slept better and awoke normal. I was organised and able to do regular tasks around the home ie cook meals and vacume and clean . it no longer feels like a physical effort to do things , I may still have the mental effort (: but general every day tasks that used to sap my strenght and energy are now easier. My family and friends have noticed the more positive me. Some of course due to losing 10kg in weight over 6 month period. This has all improved my quality of life and helped me be stable and productive i even play with the Kids now. Thus it has taken alot of pressure of my and my condition.
I am aware of the sidre effects of duromine. The only side effects I expreience is on the first 2-3 days of increasing a dose. I am tense and irratable but are aware of this and can control it. I don't go fast or experience heart pulputations. Infact I don't experience any high manic symptoms or high level depresssion syptoms. I am aware the duromine effects the seritonan is this why.
The question is : how bad is duromine for me? What is the long term solution? Can duromine be taken long term at low dose for stability?
Is there any other option medically for me that helps me in this way because every other medication that I have tried its side effects (lack of energy, numbness, mental fog, memory loss, weight gain, anger, frustration, sleep disturbance, nighmares, hair loss, tremors, not to mention the long term pscological effects it has had on my confidence ) have always decreased my quality of life, I cant work and I become a Zombie to my family.
I looked up Duromine and since it works in an amphetamine like manner it doesn't seem too safe long term for someone with bipolar. If you have weight gain from medication there are other options. Lamictal has less of a chance of weight gain and sedation than Depakoate. Abilify is less likely to cause weight gain and sedation than Zyprexa. Speak to your psychiatrist about this. And there are some good websites listed on the links page with info. such as "Depression Central". Its generally not a good to try to stop weight gain and sedation from medication with a diet pill long term. Better to update your treatment and if weight issues persist see a nutritionist and have a specific diet and excercise routine certainly.
I know exactly how you feel.
Over the years I've been diagnosed with a personality disorder, ADD, depression etc, but no medication would help with all the symptoms I would experience like mood swings, paranoia, anxiety, purging, checking, insomnia and falling asleep suddenly. It seemed like I could cure my insomnia but get depressed or stop purging but fall asleep without warning or feel good but have no focus or attention span.
After the birth of my 2nd child I gained 30kgs while on Zoloft for post natal depression, I also suffered tics and spazms from it as well.
My Dr put me on Duramine and I felt great.
My insomnia was gone, I was able to function in order and focus on tasks, I felt no urges to purge, my paranoia was gone and I felt normal for the first time I could remember.
The only symptom I experience from Duramine is a dry mouth and even thats no so bad. I lost all the weight I had gained and actually maintained my weight instead of going too far as I could still eat while on it.
When I got to my goal weight the Dr took me off Duramine and within a couple weeks my symptoms started coming back so I went back on it and all was normal again- my weight did not flucuate either as I maintained it, the decision had nothing to do with weight and alot of people around me got stuck on this.
I was on it for 4 years on a low dose before falling pregnant again. I went off it during my pregnancy and my symptoms came back. After the birth of my daughter I was pressured not to go back on it by my partner and family but my symptoms (especialy anxiety and insomnia) were intruding on my life in a big way, even with weekly therapy so I went back on the Duramine and within a week I was feeling normal again. I was on Ritalin and Dexamphetamines as a teen for a chemical imbalance and I feel this has something to do with how the Duramine helps. It's hard to get duramine when you're not overweight so I would like to know what else is available that works the same with helping to relieve symptoms and making me feel normal.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.